Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 162, NWS Dodge City, KS

June 11, 2019Barber County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 2019, 9:15 PM CDT for Barber County, Comanche County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2019, 9:15 PM CDT (02:15 UTC)
Expired
Jun 11, 2019, 9:45 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Barber County, KS, Comanche County, KS

The radar

The Vance AFB radar (KVNX), 81 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 9:23 PM CDTHAIL 19 Se Aetna, KSSPOTTER REPORT OF QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 5:47 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1990 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

879 
WUUS53 KDDC 120215
SVRDDC
KSC007-033-120245-
/O.NEW.KDDC.SV.W.0162.190612T0215Z-190612T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
915 PM CDT Tue Jun 11 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Barber County in south central Kansas...
  Southeastern Comanche County in south central Kansas...

* Until 945 PM CDT.

* At 915 PM CDT, a severe thunderstorm was located near Aetna, moving
  southeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Aetna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3707 9907 3713 9884 3700 9874 3700 9905
TIME...MOT...LOC 0215Z 328DEG 28KT 3704 9892 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

GERARD
1 follow-up statement
751 
WWUS53 KDDC 120236
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
936 PM CDT Tue Jun 11 2019

KSC007-033-120246-
/O.EXP.KDDC.SV.W.0162.000000T0000Z-190612T0245Z/
Barber KS-Comanche KS-
936 PM CDT Tue Jun 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARBER AND
SOUTHEASTERN COMANCHE COUNTIES WILL EXPIRE AT 945 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3707 9907 3713 9884 3700 9874 3700 9905
TIME...MOT...LOC 0236Z 328DEG 28KT 3691 9882 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 8:11 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 11, 8:11 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
811 PM CDT Tue Jun 11 2019

.UPDATE...
Issued at 811 PM CDT Tue Jun 11 2019

Cancelled severe thunderstorm watch for Ford and Hodgeman counties
behind the frontal boundary. Several supercells across the eastern
zones have congealed into one primary supercell just east of
Greensburg as of 810 pm. Environment will support an organized
supercell with a very large hail threat as it moves toward Barber
county.

&&

.SHORT TERM...(This afternoon through Wednesday night)
Issued at 1200 PM CDT Tue Jun 11 2019

Primary shortwave and attendant cold front were in Nebraska at
midday, both of which will approach SW Kansas this afternoon and
evening as NW flow aloft increases. Initial prefrontal trough and
associated wind shift in NW Kansas will sink southward through
this afternoon and evening. Convergence along this boundary will
encourage isolated convection to form primarily south and east of
Dodge City after 3 pm. Limited moisture return is underway, with
S/SE winds gusting 30-35 mph at times. The dewpoint at the office
has climbed back to near 50, with surface analysis showing a narrow
plume of mid 50s dewpoints along an Amarillo- Hobbs, NM line. This
modest moisture is forecasted by NAM to develop a narrow axis of
1000-2000 J/kg CAPE along the boundary into south central Kansas by
7 pm. If moisture and instability are sufficient to overcome capping
and create updrafts, then shear is available to organize some
rotating updrafts and high- based supercells. Large hail is the
primary risk from any convection through this evening.

A northerly wind shift will accompany the trough/cold front
passage through this evening, with some modest gusts near 30 mph,
before light N/NW winds prevail overnight. Mid level clouds
through evening will clear overnight, as subsidence behind the
exiting shortwave arrives. With a clear sky by sunrise Wednesday
and weak cool/dry advection, morning lows will be below normal
again, in the lower to mid 50s.

Wednesday will be dry and stable, under strong NW flow aloft. With
sunshine allowing efficient mixing, N/NW winds will be elevated
daylight Wednesday, gusting 25-35 mph. Cool/dry advection will
keep temperatures pleasant, mostly mid 70s, about 10 degrees below
normal for June.

Models indicate increasing clouds amid warm air advection
Wednesday night into Thursday morning. Light and variable winds
Wednesday evening will trend light south by sunrise, allowing
moisture and instability to begin returning aloft. With models
hinting at elevated convection, included modest pops across the
SW zones toward sunrise Thursday.

.LONG TERM...(Thursday through Tuesday)
Issued at 220 PM CDT Tue Jun 11 2019

There will be at least a chance of thunderstorms, at least
somewhere in SW Kansas, every day through the long term. This is
not to say it will rain for six days. But model guidance continues
to depict NW flow aloft on Thursday, and then generally
westerly/zonal Friday through the weekend. This flow will be
energetic with numerous small, hard-to-time perturbations or
shortwaves. None of these shortwaves appear strong or obvious,
as such model agreement on timing and/or placement is poor, but
have high confidence on their existence. These shortwaves will
interact daily with improved moisture and instability to generate
occasional scattered convection through the weekend. Isolated to
scattered pops are broadbrushed in the grids throughout the long
term. Nailing down placement and convective coverage will be
largely futile more than about a day in advance, as mesoscale
influences and impacts from the previous day's convection will be
instrumental. Certainly, several MCSs and periods of heavy rain
are possible through the weekend.

In the shorter term, south winds will increase on
Thursday, with moisture and instability increasing. Models do
display consistency with an instability axis along the CO/KS
border by late day, along the developing lee trough/dryline. So at
least initial convection should be favored in the western zones
Thursday. Models display a dramatic increase in instability on
Friday, with NAM leading the pack forecasting CAPE upwards of
5000 J/kg. As flow aloft becomes zonal, will be looking for a
convective trigger carefully for Friday. The lee trough/dryline
will sharpen Friday PM, and several models indicate initiation
along this boundary. All models show strong warming on Friday, in
response to the zonal flow and enhanced lee troughing, with
afternoon temperatures in the upper 80s and lower 90s. This
additional heat will add to the potential thunderstorm engine on
Friday, and possibly MCS generation somewhere in western Kansas.
Details will emerge with time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 531 PM CDT Tue Jun 11 2019

Isolated/widely scattered thunderstorms will be possible at the
beginning of this period generally along and east of the Highway
283/183 corridor. Some of the short term convective allowing
models also show a cluster of showers and isolated thunderstorms
moving out of southeast Wyoming late this afternoon and across
southwest Kansas through the 04z-07z time frame. Due to the
isolated nature of the storms, will hold off on any VCTS wording
in the area TAFs at this time but will update if it becomes
necessary.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  75  51  73 /  20   0  10  20
GCK  53  75  50  76 /  10   0  10  10
EHA  54  76  52  81 /   0   0  20  30
LBL  55  76  51  75 /  10   0  20  30
HYS  55  72  49  75 /  20   0   0   0
P28  58  78  52  74 /  50   0   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Gerard
Hazardous weather outlook, Jun 11, 5:05 AM CDT, 16 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
505 AM CDT Tue Jun 11 2019

KSZ030-031-043>046-061>066-074>081-084>090-121015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
505 AM CDT Tue Jun 11 2019 /405 AM MDT Tue Jun 11 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated severe thunderstorms with hail up to tennis ball size
and winds to 70 mph are possible between 5 and 9 pm, mainly along
and east of a line from Larned to Bucklin to Ashland.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Severe thunderstorm: limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Severe thunderstorms with large hail are possible Friday.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Severe thunderstorm: elevated risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 9 pm.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 11, 7:50 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
750 PM CDT Tue Jun 11 2019

KSZ080-089-120130-
Kiowa KS-Comanche KS-
750 PM CDT Tue Jun 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA AND NORTHEASTERN
COMANCHE COUNTIES UNTIL 830 PM CDT...

At 749 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greensburg, moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm may intensify to severe levels, and warnings may be
required.

Locations impacted include...
Greensburg and Haviland.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3753 9948 3769 9942 3761 9906 3733 9918
TIME...MOT...LOC 0049Z 288DEG 13KT 3758 9938

TURNER
Local storm report, Jun 11, 8:13 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT TUE JUN 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             1 SW HAVILAND           37.60N 99.12W
06/11/2019  E1.00 INCH       KIOWA              KS   TRAINED SPOTTER

            SPOTTER REPORT OF QUARTER SIZE HAIL 1 MILES
            SOUTHWEST OF HAVILAND.

&&

RML
Local storm report, Jun 11, 8:15 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
815 PM CDT TUE JUN 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             HAVILAND                37.62N 99.11W
06/11/2019  E1.50 INCH       KIOWA              KS   PUBLIC

            SOCIAL MEDIA REPORT OF PING PONG BALL SIZE
            HAIL IN HAVILAND.

&&

RML
Local storm report, Jun 11, 8:26 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
826 PM CDT TUE JUN 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             2 NNE TROUSDALE         37.84N 99.08W
06/11/2019  E1.50 INCH       EDWARDS            KS   PUBLIC

            SPOTTER REPORT OF PING PONG BALL SIZE HAIL
            NORTHEAST OF TROUSDALE.

&&

RML
Local storm report, Jun 11, 8:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
846 PM CDT TUE JUN 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             6 SW SUN CITY           37.32N 99.00W
06/11/2019  E1.50 INCH       COMANCHE           KS   TRAINED SPOTTER

            SPOTTER REPORT OF PING PONG BALL SIZE HAIL
            SOUTHWEST OF SUN CITY.

&&

RML
Special weather statement, Jun 11, 8:47 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
847 PM CDT Tue Jun 11 2019

KSZ089-120230-
Comanche KS-
847 PM CDT Tue Jun 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMANCHE COUNTY UNTIL 930
PM CDT...

At 847 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Coldwater, moving south at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Coldwater, Wilmore, Lake Coldwater and Buttermilk.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3728 9944 3736 9919 3700 9906 3700 9938
TIME...MOT...LOC 0147Z 346DEG 31KT 3722 9931

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:18 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee42 min
Jun 11, 7:26 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford49 min
Jun 11, 7:29 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt46 min
Jun 11, 7:50 PM CDTSpecial Weather StatementDDCKiowa40 min
Jun 11, 8:01 PM CDTSevere Thunderstorm WarningDDCEdwards, Pratt, Stafford25 min
Jun 11, 8:12 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt43 min
Jun 11, 8:39 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa54 min
Jun 11, 8:47 PM CDTSpecial Weather StatementDDCComanche43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.